Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 315, NWS Twin Cities, MN

September 3, 2005Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 3, 2005, 3:13 PM CDT for Stearns County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 3:13 PM CDT (20:13 UTC)
Expired
Sep 3, 2005, 4:15 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:27 PM CDTHAIL 0.75Paynesville, MNDIME SIZE HAIL
Sep 3, 3:32 PM CDTTSTM WND DMGPaynesville, MNPOWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 032014
SVRMPX
MNC145-032115-
/O.NEW.KMPX.SV.W.0315.050903T2013Z-050903T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEARNS COUNTY IN CENTRAL MINNESOTA

* UNTIL 415 PM CDT

* AT 311 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF PAYNESVILLE...OR ABOUT 25 MILES NORTHEAST OF
  WILLMAR...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAYNESVILLE...
  EDEN VALLEY...
  
LAT...LON 4558 9492 4542 9494 4542 9477 4534 9475
      4533 9420 4556 9420

$$

MKM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:30 AM CDT, 11 hours 43 minutes earlier.

Area forecast discussion, Sep 3, 3:30 AM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT SAT SEP 3 2005

.DISCUSSION...TODAY THROUGH MONDAY NIGHT
VESTIGES OF EASTERN ND MCS EXPECTED TO ROLL SOUTHEASTWARD ALONG THE
1000-500 MB THICKNESS LINES THIS MORNING. EVEN THOUGH 06Z NAM BRINGS
QPF INTO MSP BETWEEN 12Z AND 18Z...HAVE OPTED TO STAY WITH DRY
FORECAST IN EAST CENTRAL MN BASED ON ABOVE PRECIPITATION EXPECTATION
AND WEAKENING FORCING THIS MORNING. CONVECTIVE INHIBITION IS HIGH
ENOUGH TO SUPPRESS SURFACE BASED CONVECTION THIS AFTERNOON.
HOWEVER...SOME ELEVATED CONVECTION POSSIBLE WESTERN CWA BY LATE
AFTERNOON.

LAST FEW RUNS OF GFS AND NAM HAVE BEEN INCONSISTENT IN LOW LEVEL
CONVERGENCE UPPER LEVEL DIVERGENCE LOCATIONS WITH RESPECT TO OUR
CWA.  HOWEVER...LAST 2 RUNS OF THE GFS AND LAST 3 RUNS OF THE NAM
HAVE ALL PAINTED THE SAME PICTURE...WITH STRONG 850 MB THETA E
ADVECTION...VERY NEGATIVE ELEVATED LIFTED INDICES...STRONG UPPER
LEVEL DIVERGENCE AND SOME LOW LEVEL CONVERGENCE ACROSS CENTRAL AND
EASTERN CWA IN THE 06Z SUNDAY TO 12Z SUNDAY TIME FRAME...SO HAVE
BUMPED MOST OF THE POPS INTO OR NEAR LIKELY CATEGORY FOR TONIGHT.
INTERESTINGLY...THE NAM MOS AND GFS MOS HAVE CONVERGED ON THE SAME
POP VALUES FOR TONIGHT AFTER BEING AT ODDS FOR THE LAST FEW RUNS.

LEFTOVERS FROM THE MCS MAY STILL BE ON-GOING ON SUNDAY
MORNING...ACROSS WEST CENTRAL WI. OTHERWISE...STRONG CAP IS FORECAST
TO ENVELOPE OUR CWA BY 18Z SUNDAY AND PERSIST INTO MONDAY. LEFT
PRECIPITATION CHANCES FOR LATE SUNDAY NIGHT INTO MONDAY NIGHT AS PER
PREVIOUS GRIDS...AS TIMING FROM NORTHERN SYSTEM ON LATEST RUNS
SIMILAR TO TIMING ON PREVIOUS RUNS.

DID RAISE MAX TEMPERATURES FOR MONDAY...AS LACK OF
PRECIPITATION...AND STRONG CAP SHOULD FAVOR TEMPERATURES AT LEAST AS
HIGH AS SUNDAY...AND WOULD NOT BE SURPRISED IF OUR VALUES FOR MONDAY
AT STILL TOO CONSERVATIVE.

LONGER TERM...TUESDAY THROUGH SATURDAY
INTERESTING EXTENDED FCST ON DECK...WITH FAIRLY SIGNIFICANT
DIFFERENCES APPARENT IN THE CURRENT MED AND LONG RANGE MODEL
GUIDANCE SOLNS. 00Z GFS/CANADIAN AND 02/12Z ECMWF AGREE REASONABLY
WELL ON THE TIMING OF THE COLD FRONT THAT IS SET TO PASS THRU THE
RGN MON NGT AND TUE...AS WELL AS THE COVERAGE OF PCPN ALONG THE
BNDRY. MADE ONLY A FEW CHGS TO THE POP/WX FCST WITH THIS FEATURE...
PRIMARILY TO EXTEND THE 40 PCT POPS FARTHER E ON TUE. FOLLOWING THE
FROPA...THE RESPECTIVE MODEL SOLNS DIVERGE QUITE A BIT...WITH THE
00Z GFS AND 02/18Z DGEX FAVORING A VERY WET AND WARM FCST BY KEEPING
THE CENTER OF THE SFC HI ACRS NRN MN AND SRN CANADA...WHEREAS THE
02/12Z ECMWF BRINGS THE SFC HI MUCH FARTHER S. HAVE SUBSCRIBED TO
THE ECMWF SOLN...DUE TO ITS SUPERIOR RUN-TO-RUN CONTINUITY...IN
ADDITION TO THE FEELING THAT THIS SOLN IS MORE LOGICAL. WITH THIS IN
MIND...HAVE KEPT MUCH OF WED AND THU DRY WITH STEADILY WARMING
TEMPS. THU NGT AND INTO FRI BRINGS A VIGOROUS UPR TROF AND
ASSOCIATED COLD FRONT THRU THE AREA...AS WELL AS ANOTHER CHANCE OF
WIDESPREAD PCPN AND ANOTHER DROP IN TEMPS. ATTM...WKEND LOOKS TO BE
DRY WITH WARMING TEMPS WITH SFC HI NOSING INTO THE AREA BEHIND THE
DEPARTING TROF.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RJN/KAT
Hazardous weather outlook, Sep 3, 8:36 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 AM CDT SAT SEP 3 2005

MNZ041>045-047>070-073>078-082>085-091>093-041036-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-
STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
836 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHERN MINNESOTA TODAY AND TONIGHT AS A WARM FRONT DEVELOPS ACROSS
SOUTHWEST MINNESOTA. THE PRIMARY THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

WIZ014>016-023>028-041036-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
836 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
WISCONSIN TONIGHT AS A WARM FRONT APPROACHES FROM MINNESOTA. THE
PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

RAH

In the hours before

Local storm report, Sep 3, 1:39 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             SUNBURG                 45.35N 95.24W
09/03/2005  1.75 INCH        KANDIYOHI          MN   LAW ENFORCEMENT

&&

RAH
Local storm report, Sep 3, 1:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             NEW LONDON              45.30N 94.95W
09/03/2005  1.75 INCH        KANDIYOHI          MN   TRAINED SPOTTER

&&

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:12 PM CDTSevere Thunderstorm WarningMPXKandiyohi48 min
Sep 3, 1:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker31 min
Sep 3, 2:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 2:46 PM CDTFlash Flood WarningMPXStearns4 hr
Sep 3, 2:58 PM CDTSevere Thunderstorm WarningMPXDouglas62 min
Sep 3, 3:06 PM CDTSevere Thunderstorm WarningMPXKandiyohi39 min
Sep 3, 3:22 PM CDTTornado WarningMPXMeeker23 min
Sep 3, 3:44 PM CDTTornado WarningMPXMeeker39 min
Sep 3, 3:58 PM CDTSevere Thunderstorm WarningMPXMcLeod, Wright62 min
Sep 3, 4:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 4:19 PM CDTSevere Thunderstorm WarningMPXCarver56 min
Sep 3, 4:24 PM CDTSevere Thunderstorm WarningMPXSibley55 min
Sep 3, 4:33 PM CDTSevere Thunderstorm WarningMPXHennepin51 min
Sep 3, 4:45 PM CDTSevere Thunderstorm WarningMPXTodd60 min
Sep 3, 4:46 PM CDTSevere Thunderstorm WarningMPXScott54 min
Sep 3, 5:02 PM CDTSevere Thunderstorm WarningMPXLe Sueur46 min
Sep 3, 5:06 PM CDTSevere Thunderstorm WarningMPXRice54 min
Sep 3, 5:36 PM CDTSevere Thunderstorm WarningMPXGoodhue, Steele54 min
Sep 3, 5:55 PM CDTSevere Thunderstorm WarningMPXStearns65 min
Sep 3, 6:25 PM CDTFlash Flood WarningMPXStearns3 hr
Sep 3, 6:56 PM CDTSevere Thunderstorm WarningMPXStearns64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.